Bone Loss Caused by Thyroid Meds and Other Drugs

January 12, 2015 | Linda J. Dobberstein, Chiropractor, Board Certified in Clinical Nutrition

Send to a friend

* Required fields

  or  Cancel

 Bone Loss Caused by Thyroid Meds and Other Drugs
Bone loss. It is something that individuals often don’t think about until it is diagnosed during a routine physical or a fall and broken bone bring it to the forefront. Often the thought is “I’m just getting older. I am bound to end up with osteoporosis since my mother had it.”

Every person over the age of 20 has declining bone health. More bone is lost than added from that point forward unless we work on bone health. Age increases the risk of bone loss. There is another factor that influences bone health and it is seen in the fine print of prescription medication warnings. It is an elephant in the room as a risk factor for osteoporosis. It is drug-induced osteoporosis.


Thyroid Medications




Levothyroxine is the most commonly prescribed drug in our nation and it poses a hazard for bones. Prescription medications that contain thyroxine such as Levothyroxine, Synthroid, etc. or thyroid hormone replacement drugs are linked with bone loss and osteoporosis. Unfortunately, many times the consumer is unaware of this long term outcome. Too much thyroid medication or poor management of the medication can cause increased bone loss and risk for fracture. The development of osteoporosis can occur with using thyroid hormones for several years. This is a risk for most consumers who are put on Synthroid or other thyroid meds for life.

Osteoporosis induced by mismanaged medications creates a potentially serious health hazard. It is often overlooked, dismissed, or occurs from lack of knowledge. The risks apply to men and women and include the 25 year old woman with Hashimoto’s or the Baby Boomer with sluggish thyroid who uses thyroid hormone. Both often end up using the medication for the rest of their life.

Risks increase when patients ask their provider for a little more thyroid hormone medicine to give them extra energy or when physicians improperly manage the medication dose and put patients in a risky area of compromised bone health. It also occurs with standard use.

Most studies point to drug suppression of TSH or lowering TSH scores as the cause of drug induced osteoporosis. Tightly managed optimal TSH scores are 1.8 – 2.0. Considerably lower TSH scores are considered risky and lead to the adverse effect. There is considerable debate in the literature for where this cut off point occurs. Despite this debate amongst researchers, Levothyroxine induced bone loss is clearly noted in the Abbott Laboratories pharmaceutical manufacturing information.

The prestigious British Medical Journal published a case controlled study in 2011 involving over 213,000 participants over the age of 70 with 88% of the participants women. This study clearly showed that 10.4% of those taking levothyroxine experienced a fracture within 4 years of using the properly prescribed dose. Higher prescription doses resulted in higher occurrence of fractures.

An extended retrospective research study in the United Kingdom was performed with over 23,000 patients. Those who used levothyroxine showed an increase in fractures of the femur bone, the strongest bone of the body. The risk was not extensive, but still present. The unusual finding was that it occurred more in men than women. This was presumably due to the protective effects of estrogen in women. This study did not focus on other sites of fracture common with osteoporosis, including wrist or spinal compression fractures. It did not delve into how many individuals had developed bone loss - only fractures.

Another study focused on 194 women who took the thyroid hormone for more than 20 years. Women had significantly lower bone mineral density in forearm, hip, and low back than those who did not take levothyroxine. Other studies refute the association of osteoporosis and thyroid medications. The fact remains that the drug manufacturer of Synthroid clearly shows bone loss as an adverse effect.

Remember that the bone loss or osteoporosis occurs before the fracture. These studies are primarily reporting on the number of fractures induced by drugs that cause bone loss. They are not delving into the number of individuals who have osteopenia or osteoporosis because of the drug. I suspect as the population ages and given the popularity of the drug, the evidence will speak for itself.


Steroids




There is another class of drugs, glucocorticoids or steroids, that are associated with bone loss. This group of meds often receives recognition for causing bone loss, but physicians and patients may not realize how little it takes to see bone loss from glucocorticoids or steroids. Glucocorticoids are used to treat many different types of diseases. This includes concerns such as autoimmune disorders, acute and chronic pain, inflammatory problems, respiratory diseases, cancer, and others. Steroids are commonly in pill form, an inhaler, a nebulizer, or a topical cream. Research shows that an estimated 30-50% of patients who use glucocorticoids develop fractures. Prednisone doses as low as 3 – 10 mg per day are linked with fractures as a result of steroid induced bone loss. It is vital to understand that fracture risk increases well before bone mineral density changes are seen on bone density tests. Research data suggests that it is the chronic daily dose of steroids that predict fracture more than the total cumulative dose. Even a daily dose of 2.5 mg of prednisone causes a marked increase of spinal compression fractures. It only gets worse from there. Taking 10 mg of prednisone for 90 days led to a 17-fold increase in vertebral fractures and a 7-fold increase in hip fractures. Once the steroid drugs are discontinued, it takes at least one to two years for the fracture risk to decline.


Other Meds Linked with Osteoporosis




There are many other drugs that cause osteoporosis as an adverse effect. Many of these drugs are in the top 10 best selling or top 10 most prescribed drugs. Most are in the top 100 prescribed drugs. These drugs include:

• Thyroid hormone replacements: Levothyroxine, Synthroid, Cytomel, etc.

Proton pump inhibitors e.g. Prilosec, Prevacid, Nexium, Protonix, and many, many others etc.

Anti-depressants SSRIs and SNRIs e.g. Prozac, Zoloft, Paxil, Luvox, and Celexa, Cymbalta, etc.

Loop diuretics or water pills: furosemide/Lasix, etc.

• Thiazoliidinesdiones or TZD e.g. rosiglitazone or Avandia and pioglitazone or Actos, etc. used for type 2 diabetes.

Antiretroviral drugs e.g. AZT/Retrovir, etc.

• Anticonvulsants/anti-seizure meds: phenytoin/Dilantin, phenobarbital, carbamazepine/Tegretol, valproate/Depakote, gabapentin/Neurontin, and topimirate/Topamax, etc.

• Medroxyprogesterone acetate (hormonal contraceptives): Depot MPA, etc.

• Aromatase inhibitors: letrozole/Femara, anastrozole/Arimedex, and exemestane/ Aromasin, etc.

Androgen deprivation therapy and Gonadotrophin-releasing hormone agonists (GnRHs) etc.

• Blood thinners (Coumadin, warfarin, heparin) etc.

• Calcineurin inhibitors: cyclosporine/Restasis and tracrolimus, etc. used to treat autoimmune disorders and to prevent organ transplant rejection

• Some chemotherapy drugs such as methotrexate/Trexall, ifosfamide, and cyclophosphamide, etc.

The research generally shows that the longer the individuals are on these medications, the higher the risk. The onset of drug-induced osteoporosis can happen in both young and old. The more drugs that are combined together and chronically used for months and years, the greater the risk for bone loss and fracture. Think about your life or someone in your family. Maybe they have taken acid blocking meds/proton pump inhibitors periodically, an inhaler occasionally, an SSRI for several years along with their thyroid medication for decades, and now their bone health is fragile, and they live in fear of bone fractures. The evidence is alarming! It takes years for bone to deteriorate and years to rebuild them.

The elephant is in the room regarding drug induced bone loss. If you have to use medications that have these adverse effects, try to use the lowest dose possible, for the shortest amount of time and with least amount of prescriptions. Combining natural support with medical support may help support this goal. Consider using nutritional support to help support thyroid activity or other needs. There are many resources to be found and utilized. Don’t get lulled into complacency with risky drugs. Read the fine print and be proactive today!


Search thousands of health news articles!